Mitchell, Sharmaine Y.; Fletcher, Horace M.; Williams, Elaine E.
Author Affiliation, Ana.
Department of Obstetrics, Gynaecology and Child Health
Ovarian hyperstimulation syndrome associated with Clomiphene citrate
West Indian Medical Journal
Date of Publication
Ovarian hyperstimulation is a recognized complication of ovulation induction with gonadotrophins. The syndrome is becoming more common as the number of women undergoing in-vitro fertilization increases. It is rarely seen in conjunction with clomiphene citrate usage. This case report is of moderate to severe ovarian hyperstimulation in a patient who was treated with clomiphene citrate because of infertility secondary to anovulation. She presented with amenorrhoea for five weeks, lower abdominal pain and a positive urinary human choroionic gonadotrophin (hCG) test. Pelvic ultrasonography was suggestive of a possible ectopic pregnancy with a differential diagnosis of a ruptured ovarian cyst. Diagnostic laparoscopy was done followed by laparotomy. Oophorectomy was performed because the ovary was thought to be complex with solid areas. However, conservative management with avoidance of laparotomy is the recommendation in confirmed cases of ovarian hyperstimulation but this requires a high level of suspicion in patients who have ovulation induction.....